Patients are advised to consult with their physicians concerning their individual situations if they have any questions or concerns.

Increased Risk of Vertebral Fracture After Stopping Denosumab

Osteoporosis Canada advises individuals on denosumab therapy to discuss their treatment with their physician prior to delaying therapy, stopping therapy or missing a scheduled dose.   Denosumab (Prolia) has been shown to reduce the risk of fractures in postmenopausal women and men aged 50 years or older with osteoporosis.  It has also been approved for [...]

Vitamin D and Effects on Fractures, Falls and Bone Mineral Density

Osteoporosis Canada’s overall position statement in response to this study: This study did not specifically address the vitamin D requirements of individuals with osteoporosis, those with risk factors for osteoporotic fractures, or those with risk factors for vitamin D deficiency. Vitamin D is needed for optimal calcium absorption from the gut, and plays an important [...]

Long-term use of bisphosphonates increases the risk of fractures in older women

Bisphosphonate therapy - long term use Recently a study published by Drieling et al in JAGS 2017 described the results of a cohort study of 5120 older women with an average age of 80 yrs and at high fracture risk . This observational study from the Womens Health Initiative included 5120 women who had been [...]

HOW DOES CALCIUM AFFECT BONE HEALTH AND FRACTURE RISK?

On September 29, 2015, two research articles were published online in the British Medical Journal (BMJ) concerning the effect of calcium intake on bone mineral density (BMD) and fracture reduction. These have been widely reported in the media. The full text of the Osteoporosis Canada response can be found on the website at http://www.osteoporosis.ca/calcium-intake-and-effect-on-bone-health-and-fracture-risk-reduction/ The following [...]

How Does Calcium Affect Bone Health and Fracture Risk

On September 29, 2015, two research articles were published online in the British Medical Journal (BMJ) concerning the effect of calcium intake on bone mineral density (BMD) and fracture reduction. These have been widely reported in the media. The full text of the Osteoporosis Canada response can be found on the website at http://www.osteoporosis.ca/calcium-intake-and-effect-on-bone-health-and-fracture-risk-reduction/ The following [...]

Swedish Milk Study

In a study published on Oct 28, 2014 by Dr. Michaelsson of Uppsala University, Sweden in the BMJ, high milk intake was associated with an increased rate of death in a large observational study completed in Sweden. In this study 61,433 Women (39-74 years at baseline 1987-90) were followed for 20.1 years and 45,339 men [...]

Despite Recent Studies, Calcium and Vitamin D Remain Important Nutrients for Overall Bone Health

A recent report by the US Preventive Services Task Force (USPSTF) suggests that low doses of vitamin D up to 400 IU daily and calcium supplements up to 1000 mg daily are not effective in reducing the risk of fracture in healthy people (that is, people without osteoporosis or fractures). The report expresses concerns that [...]

Calcium is Good – Are Calcium Supplements Bad?

It is well known that calcium is a necessary nutrient because it plays an essential role in human health, not only for bone development but also for the heart, muscle and nerve functions. However, there have been some unsettling news reports this past week about a possible connection between excess calcium supplements and the risk [...]

Prolia and Atypical Fractures

There has been recent media coverage concerning a rare atypical femoral fracture that may be a side effect of denosumab (Prolia), an osteoporosis medication manufactured by Amgen. Osteoporosis Canada’s Scientific Advisory Council has reviewed the information from Amgen and Health Canada and provides the following statement for patients: An atypical femoral fracture is a rare [...]

New Study Confirms that Potential Side Effect of Bisphosphonate Therapy on the Eyes is Very Rare

A recently released Canadian research study confirms what has been shown in past preliminary studies; - inflammation of the eye as a possible side effect of bisphosphonate therapy is very rare. Bisphosphonates include Alendronate (Fosamax), Risedronate (Actonel), Etidronate (Didrocal) and Zoledronic Acid (Aclasta). In this new study to evaluate the risk of inflammation of the [...]

The reported link between a high annual dose of vitamin D and falls and fractures.

VITAMIN D IS VERY IMPORTANT TO OUR BONE HEALTH When taken in the appropriate amount, vitamin D decreases our risk of falling and breaking bones. It is very common to find inadequate vitamin D levels in Canadians. For that reason, Osteoporosis Canada recommends that all Canadians, particularly those of us over age 50, take a [...]

Fosamax and atrial fibrillation: Osteoporosis Canada responds

We are aware of recent press reports concerning the link between two drugs for osteoporosis (alendronate and zoledronate) and the occurrence of a heart condition characterized by an irregular heart beat (atrial fibrillation). We recognize that you might find these reports concerning. Osteoporosis Canada takes your concerns seriously and we will continue to be vigilant [...]

Osteoporosis Canada statement on esophageal cancer and bisphosphonate use

No link between the use of bisphosphonates and the risk of cancer of the esophagus or stomach has also been noted in a recent large study from the UK. This study evaluated the risk of cancer in 41,826 people using bisphosphonates and a similar number not on therapy. An increase in the risk of cancer [...]

The reported association between use of zoledronic acid (Aclasta) and renal impairment

We are aware of a recent Food and Drug Administration (FDA) publication that reports on the association between use of zoledronic acid (Aclasta) and renal impairment. 1 We recognize that you might find this report concerning and it may raise questions about your care. Osteoporosis Canada takes your concerns seriously and we will continue to [...]

Osteonecrosis of bone: Our team of experts weighs in

Last week, Osteoporosis Canada heard a news story that suggested that there is an increased risk of developing osteonecrosis of bone if you are taking a bisphosphonate medication for osteoporosis. This was based on a research study published in the Journal of Rheumatology. This news item caused some concern for many osteoporosis patients who take [...]

Osteonecrosis of the Jaw

A number of recent medical reports have linked high doses of intravenous bisphosphonates given to patients for the treatment of multiple myeloma, breast cancer or other cancers, to a condition known as Osteonecrosis of the Jaw (ONJ). Osteonecrosis of the Jaw typically appears as an area of exposed bone in the upper and/or lower jaw [...]